Cancer Home > Chemotherapy and Nausea

There are several side effects of chemotherapy, and nausea and vomiting are among the most common. However, new medications have made nausea and vomiting occur less frequently and less severely. Other suggestions for alleviating nausea include eating foods cold or at room temperature so you won't be bothered by strong smells and distracting yourself by watching a movie or TV show.

Understanding Chemotherapy-Related Nausea

Many people with cancer fear that they will have vomiting and nausea during chemotherapy. However, new drugs have made these side effects far less common and, when they do occur, much less severe. These powerful drugs can prevent or lessen nausea and vomiting in most people. Some examples of newer medications that may be prescribed include:
 
Older medications can also be effective at preventing or treating nausea and vomiting. Some of these medications include:
 
Sometimes, anxiety about chemotherapy (or even anxiety about experiencing side effects) can cause nausea and vomiting. Some people may find benzodiazepine medications, such as lorazepam (Ativan®) or diazepam (Valium®), to be effective at preventing chemotherapy-induced nausea and vomiting associated with anxiety.
 
Different drugs work for different people, and you may need more than one drug to get relief. Do not give up. Continue to work with your healthcare provider and nurse to find the medications that work best for you. Also, be sure to tell your healthcare provider or nurse if you are extremely nauseated or have vomited for more than a day, or if your vomiting is so bad that you cannot keep liquids down.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.